Medical Subject Headings
Humans; Female; Cefuroxime; Optometrists; Cataract; Visual Acuity; Macular Degeneration; Phacoemulsification
Background: Cefuroxime-induced toxic maculopathy can occur when an incorrect dilution is injected intracamerally after cataract surgery. This results in a guarded visual prognosis. Cefuroxime-induced toxic maculopathy can also occur sporadically even when the medication dilution is the standard correct dosage. These patients usually recover their vision by the first postoperative week.
Case Report: A 72-year-old Caucasian female developed cefuroxime-induced toxic maculopathy after uneventful cataract surgery. Investigation of the case confirmed that she had a sporadic response to the cefuroxime. It was verified that she received the standard correct dilution of cefuroxime intracamerally. The patient showed a significant improvement in her vision by her first postoperative weekly visit. By her last postoperative visit at 7 weeks her best corrected visual acuity was 20/20.
Conclusion: Optometrists should be aware of cefuroxime-induced toxic maculopathy and distinguish between sporadic cases and those where the patient received an incorrect medication dilution dosage.
Skorin L. Cefuroxime-Induced Toxic Maculopathy: A Cataract Co-Management Conundrum. Optometric Clinical Practice. 2022; 4(1):39. doi: 10.37685/uiwlibraries.2575-77126.96.36.1999. https://doi.org/10.37685/uiwlibraries.2575-77188.8.131.529
Creative Commons License
This work is licensed under a Creative Commons Attribution 4.0 International License.
Digital Object Identifier (DOI)
Adult and Continuing Education and Teaching Commons, Health and Physical Education Commons, Optometry Commons, Other Education Commons, Other Medicine and Health Sciences Commons, Other Teacher Education and Professional Development Commons